Health Team

New birth control pills might increase blood clot risk

Posted November 7, 2011

— The 10.5 million American women taking birth control pills have long been warned of the risk of blood clots associated with them, but new research suggests that some recently developed oral contraceptives might increase that risk significantly.

A study of 330,000 women in Israel, led by Dr. Jennifer Wu from Lenox Hill Hospital in New York, showed that clots were more likely for those who were taking Yaz and Yasmin, pills that are fairly new on the market and contain the synthetic hormone drospirenone. 

"I would probably avoid the ones that contain drospirenone just because of the risk of the blood clots in the lungs and the legs," Wu said.

She said the risk is highest in the first few months after starting the pill, but is still small overall. She urged women to discuss other risk factors, such as family history and smoking, with their doctor.

Similar research released last month by the U.S. Food and Drug Administration showed that women taking the Yaz pill were 75 percent more likely to develop a clot than women on older birth control pills containing a different hormone.

The FDA plans to meet next month to discuss the contraceptive's safety.


This story is closed for comments.

Oldest First
View all
  • carrboroyouth Nov 14, 2011

    Yaz changed me from a mean, practically bi-polar mess of emotions to a woman who can actually function during her TOTM.

    This pill was a miracle for me - I only started having problems when I took a different generic pill for financial reasons, but now the patent for Yaz is up and I am back on the Yaz generic. I will take the risk of a clot over going back to the person I was without Yaz...

  • dirkdiggler Nov 10, 2011

    Cranky is the understatement of the year. Yaz turned me into a raging lunatic with nonstop migraines. Once I stopped this brand of medication, I returned to my normal self. It was really something to see how a medication can alter one's personality so profoundly. EXTREMELY short tempered, VERY angry, ALL THE TIME. I'm about as opposite as you can get from that, but not when I was on Yaz! I've been on multiple forms of medicinal contraception for 20+ years, including depo shots, the ring, all kinds of different pills. Nothing ever changed my personality like this stuff did, and not so oddly enough, all but one of my friends who tried Yaz had the same results. We think the one friend who was ok on it was probably messed up to begin with, LMAO (no offense wp, it's just a joke about my buddy, lol)

  • wp Nov 10, 2011

    I took Yaz and now it's generic. I've been on it for about 3 years with no problems. Actually, I love it. It's the only birth control I've ever taken that has stopped my friend from visiting! And that's one welcome side effect!

  • unknowndreams05 Nov 8, 2011

    @cavewoman most birth control pills have hormones in them which causes cranky, bloated, feeling horrible feelings. If women experience this, they need to see their doctor about getting on a low hormone birth control. However taking it off the shelves because one woman died would be crazy...think of all the medications people use that someone else possibly died from. We would have no medicines. People just need to consult with a doctor about all their risks and what works best for them

  • cavewoman192003 Nov 8, 2011

    This pill is horrible. A young woman died from using this pill. Many other woman become cranky, bloated and feeling absolutely horrible after only a week on the pill. This specific product should be ban from the US all together.